Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 207, NWS Bismarck, ND

August 9, 2006Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2006, 1:19 PM CDT for Mountrail County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 1:19 PM CDT (18:19 UTC)
Expired
Aug 9, 2006, 2:15 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:14 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 11:14 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT WED AUG 9 2006

.DISCUSSION...
COMPLEX PATTERN IN PLACE THIS MORNING...WITH MAIN DRIVING FORCE
BEHIND CONVECTION EXTENDING ALONG A WEAK 850MB FRONT FROM NW-SE
ACROSS THE STATE LIKELY UPPER DIFFLUENCE ASSOCIATED WITH AN 85KT
JET MAX SAMPLED BY THE UNR UPPER AIR SITE THIS MORNING. 12Z
BISMARCK SOUNDING DATA SHOWED OVER 2000 J/KG OF MUCAPE...SO THE
ISO SVR HAIL WE HAVE HAD WILL LIKELY CONTINUE WITH THE STRONGER
CORES. THE BIG DOWNSIDE TO MORE SIGNIFICANT SVR WX THIS MORNING IS
THE LACK OF DEEP LAYER SHEAR WITH 0-6KM BULK SHEAR VALUES OF 20KTS
OR LESS.

THE LACK OF SHEAR WILL ONLY BE ONE OF MANY PROBLEMS IN PLAY FOR THE
POTENTIAL FOR AFTERNOON REDEVELOPMENT. TYPICALLY A MOIST E OR SE
FLOW WOULD INITIATE QUITE A BIT OF CONVECTION IN SW ND GIVEN THE
MOISTURE GRADIENT AND WEAK CONVERGENCE IN SE MT. THE PROBLEM THOUGH
IS THAT WE WILL HAVE AT LEAST SOME WEAK SUBSIDENCE ALOFT AS THE
UPPER JET STRENGTHENS TO OUR SE...AND IN FACT THE 12Z NAM PORTRAYS
S/W RIDGING ALOFT. PLUS NO REAL PRESSURE FALLS ARE APPARENT...
WITH THE STRONGER WAVE BACK IN MT LIKELY TO EVENTUALLY REDEVELOP A
SFC LOW AND FOCUS THE MOST CONVERGENCE TOO FAR WEST FOR CONVECTION
TO REACH HERE BY 00Z.

COUNTERING THIS OF COURSE WILL BE A MODERATELY UNSTABLE AND ONLY
WEAKLY CAPPED AIRMASS. MODIFYING SOUNDINGS YIELDS OVER 2000 J/KG OF
SBCAPE WITH STEEP MID LVL LAPSE RATES AND PW VALUES OF 1.30 INCHES
OR MORE BY 21Z ACROSS PRETTY MUCH ALL OF THE FCST AREA. DESPITE THE
QUESTIONS OUTLINED ABV...WE WILL RETAIN SCT THUNDER IN MOST AREAS
WITH LOW LVL BNDRYS LIKELY FOCUSING AT LEAST SOME NEW TSTMS BY 22Z
OR 23Z. THIS HAPPENED IN MT THE PAST TWO DAYS AND SEE NO REASON FOR
IT NOT TOO NOW. MULITCELLS WITH SOME HAIL AND WIND /ALONG WITH LOCAL
+RA/ THE MAIN THREAT...THOUGH AN ISOLATED SUPERCELL IS POSSIBLE...
ESPECIALLY IN THE SW AND SC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/TWH
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 9, 8:02 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 AM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             3 S WILTON              47.12N 100.78W
08/09/2006  E0.88 INCH       BURLEIGH           ND   LAW ENFORCEMENT

&&

HW
Local storm report, Aug 9, 8:10 AM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 AM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HAIL             BISMARCK                46.81N 100.77W
08/09/2006  E0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            OCCURRED AT THE BISMARCK AIRPORT.

&&

CP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:58 AM CDTSevere Thunderstorm WarningBISBurleigh62 min
Aug 9, 9:09 AM CDTSevere Thunderstorm WarningBISRenville50 min
Aug 9, 9:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Aug 9, 4:34 PM CDTSevere Thunderstorm WarningBISMcLean43 min
Aug 9, 6:36 PM CDTSevere Thunderstorm WarningBISKidder54 min
Aug 9, 6:52 PM CDTTornado WarningBISLogan38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.